J Korean Rheum Assoc.  2002 Jun;9(2):131-136.

A case of myasthenia gravis in a patient with diffuse systemic sclerosis developed during D-penicillamine treatment

Affiliations
  • 1Division of Allergy and Rheumatology, Department of Internal Medicine, Asan Medical center, University of Ulsan College of Medicine, Seoul, Korea. byoo@amc.seoul.kr
  • 2Division of Allergy and Rheumatology, Department of Neurology, Asan Medical center, University of Ulsan College of Medicine, Seoul, Korea.

Abstract

D-penicillamine has been used to reduce skin thickening and prevent the development of significant organ involvement in the treatment of scleroderma. This drug has a number of serious adverse reactions including glomerulonephritis with nephrotic syndrome, aplastic anemia, thrombocytopenia, and myasthenia gravis. A 44-year-old woman was admitted for weakness of the extremity muscle during repeated use. Eight months before admission, she visited dermatology department of our hospital. She was diagnosed as having scleroderma. D-penicillamine was started for the treatment of skin lesions. Based on the fluctuation of proximal muscle weakness, high titer of acetylcholine receptor antibody and definite decremental response of Jolly test, she was diagnosed as myasthenia gravis. D-penicillamine was discontinued because of the suspicion of D-penicillamine induced myasthenia gravis. Muscle weakness improved after D-penicillamine was withdrawn. The development of reversible myasthenia gravis may be regarded as a part of general predisposition for autoimmune disease related to the D-penicillamine therapy.

Keyword

Myasthenia gravis; Scleroderma; D-penicillamine

MeSH Terms

Acetylcholine
Adult
Anemia, Aplastic
Autoimmune Diseases
Dermatology
Extremities
Female
Glomerulonephritis
Humans
Muscle Weakness
Myasthenia Gravis*
Nephrotic Syndrome
Penicillamine*
Scleroderma, Diffuse*
Skin
Thrombocytopenia
Acetylcholine
Penicillamine
Full Text Links
  • JKRA
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2022 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr